Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 53, NWS State College, PA

July 31, 2006Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 31, 2006, 7:40 AM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2006, 7:40 AM EDT (11:40 UTC)
Expired
Jul 31, 2006, 10:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2046 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 311152
FFWCTP
PAC111-311430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 AM EDT MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1030 AM EDT

* AT 740 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A SERIES OF HEAVY SHOWERS AND THUNDERSTORM    
  THAT HAVE MOVED OVER THE SOUTHWESTERN PORTION OF SOMERSET          
  COUNTY...OR THE REGION ABOUT 14 MILES WEST OF SOMERSET. VERY HEAVY 
  RAIN OF AROUND 3.5 INCHES HAS FALLEN SINCE 4 AM IN SANDY RUN 
  BASIN...AND HARBAUGH RUN BASIN ALONG ROUTE 6 53. 
  
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF EXTREME WEST CENTRAL SOMERSET COUNTY...NEAR AND JUST TO THE 
  SOUTH OF LAUREL RIDGE STATE PARK...AND ABOUT 5 TO 8 MILES TO THE   
  WEST OF CASSELMAN.

ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE THIS MORNING ACROSS 
THIS AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

CAMPERS AND HIKERS SHOULD AVOID FAST FLOWING STREAMS OR CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3998 7935 3991 7940 3984 7941 3986 7931
      3994 7925

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:49 AM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 2:49 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 AM EDT MON JUL 31 2006

.SYNOPSIS...
MAIN CONCERNS IN BOTH THE SHORT AND LONG TERM ARE ON BUILDING
HEAT AND HUMIDITY. MREF 925 MB TEMP ANOMALIES INCREASE TO 2 TO 3
S.D. ABOVE NORMAL TODAY...AND 3 TO 4 S.D. ABOVE NORMAL ACROSS MY
ENTIRE FORECAST AREA TUESDAY AND WEDNESDAY AFTERNOONS AS UPPER
RIDGE BUILDS EASTWARD TO THE MID ATLANTIC COAST. ZONAL FLOW WILL
SPREAD ACROSS THE ENTIRE NRN AND CENTRAL UNITED STATES BY LATE
WEEK...SUPPRESSING THE RIDGE SOUTHWARD BY LATE THU AND FRI AND
BRINGING SOME RELIEF FROM THE HEAT. DANGEROUS HEAT INDICES WILL
LIKELY LINGER ACROSS THE LOWER SUSQ. ON THU...AND WILL NEED TO
EXTEND THE EXCESSIVE HEAT WATCH THROUGH THURSDAY AFTERNOON THERE.

.SHORT TERM /TODAY THROUGH TONIGHT/...
ONE OR TWO MORE UPSTREAM SHORTWAVES TO CONTEND WITH TODAY BEFORE
UPPER RIDGE BUILDS STRONGLY OVER THE REGION LATER TODAY AND
TONIGHT. LATEST WV IMAGERY SHOWS WEAK SHORTWAVE OVR LK ERIE AND
ANOTHER OVR NRN WISCONSIN THIS MORNING. IN RESPONSE...CONVECTION
HAS BEEN ON THE INCREASE PAST 1-2 HOURS OVR WEST AND NORTHWEST
PA...SO FAR OUTSIDE OF MY FORECAST AREA. BOTH GFS AND NAM SHOW THE
RESPONSIBLE UPPER AIR DISTURBANCES TRACKING ESEWD THIS MORNING.
NAM APPEARS TO HAVE BEST HANDLE ON LOCATION AND TIMING...WITH THE
GFS TOO FAST AND TOO FAR WESTWARD. NAM TIMING WOULD KEEP SLGT CHC
SHRA AND TSRA JUST ABOUT ANYWHERE IN MY CWA TODAY AND HAVE
ACCEPTED THIS SOLUTION.

STRONG RIDGING TO FOLLOW WILL CAP THINGS OFF NICELY TONIGHT
ALLOWING US TO FOCUS PRIMARILY ON THE BUILDING HEAT WAVE TUE-THU.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
LARGE 595 DM 5H RIDGE WILL BE ANCHORED FROM THE CENTRAL APPS TO
THE MID ATLANTIC COAST THROUGH MIDWEEK... DELIVERING A STEADY DIET
OF HOT AND HUMID AIR TO THE REGION. TEMPS WILL SOAR INTO THE MID
TO UPPER 90S BY TUE AND WED WITH SFC DEWPOINTS IN THE LOWER TO
MIDDLE 70S...RESULTING IN WIDESPREAD 105 TO 110 DEGREE HEAT
INDICES OVER MIDDLE TO LOWER SUSQ. RIVER VALLEY. VERY LITTLE
CHANCE OF RAINFALL DURING THIS PERIOD OF TIMING DUE TO STRONG
CAPPING INVERSION AND ABSENSE OF A TRIGGER MECHANISM...SO KEPT
POPS BELOW SLGT CHC TUE AND WED. WITH THE RIDGE STARTING TO BREAK
DOWN LATE WED...KEPT THE INTRODUCTION OF POPS LATE WED AND CONTG
ON THU. HOWEVER...925 MB TEMP ANOMALIES INDICATE DANGEROUS HEAT
CONTINUING ACROSS THE LOWER SUSQ. FOR THU SO WL EXTEND THE
EXCESSIVE HEAT WATCH THRU THU AFTN WITH THE MORNING ISSUANCE.

NO CHANGES TO LATE WEEK DETAILS AT THIS TIME...ALTHOUGH LATEST
GUIDANCE AND 00 UTC GFS SUGGEST CURRENTLY INDICATED WEEKEND
COOLING MAY BE OVERDONE AS UPPER HIGH MAKES A RESURGENCE OVER THE
MID MISSISSIPPI RIVER VALLEY SUN-MON.

&&

.AVIATION...
AREAS OF LIGHT FOG AND HAZE WILL BE ABUNDANT THIS MORNING WITH MOIST
LOW LEVELS AND GENERALLY CLEAR SKIES. FOG/HAZE WILL BE THICK ENOUGH
IN SOME SPOTS TO REDUCE VSBYS INTO IFR RANGE...ESPECIALLY OVER
CENTRAL AND WESTERN SECTIONS THAT RECEIVED RAIN ON SUNDAY.

ASIDE FROM AREAS OF HAZE CONTINUING THROUGH TUESDAY...MAINLY VFR
CONDITIONS WILL PREVAIL THROUGH THE PERIOD. CONVECTION WILL AGAIN
DEVELOP MONDAY AFTERNOON AND EVENING WITH ASSOCIATED REDUCED VSBY
AND CIGS...BUT IS EXPECTED TO REMAIN ISOLATED IN COVERAGE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR PAZ036-056-057-059-063>066 FROM 1 PM MONDAY
TO NOON TUESDAY.
EXCESSIVE HEAT WATCH FOR PAZ036-056>059-063>066 FROM NOON
TUESDAY TO 6 PM THURSDAY.
EXCESSIVE HEAT WATCH FOR PAZ027-028-046-049>053 FROM NOON
TUESDAY TO 8 PM WEDNESDAY.
&&

SHORT TERM...DEVOIR
LONG TERM...DEVOIR
AVIATION...GARTNER
Hazardous weather outlook, Jul 31, 3:43 AM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 AM EDT MON JUL 31 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-010745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
343 AM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 1 PM MONDAY THROUGH NOON
TUESDAY. HEAT INDICES WILL CLIMB TO BETWEEN 100 AND 104 MONDAY
AFTERNOON ACROSS THE LOWER SUSQUEHANNA VALLEY. MUGGY CONDITIONS
WITH LOW TEMPERATURES ONLY IN THE LOWER TO MID 70S TONIGHT WILL
OFFER ONLY MINIMAL RELIEF FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR THE MIDDLE AND
LOWER SUSQUEHANNA RIVER VALLEY TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON...AND FOR THE LOWER SUSQUEHANNA RIVER VALLEY THURSDAY
AFTERNOON. AFTERNOON TEMPERATURES BOTH DAYS COULD TOP OUT IN THE
UPPER 90S TO LOWER 100S. HEAT INDICES COULD RANGE FROM 105 TO 115
BETWEEN 1 AND 6 PM EACH DAY.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:14 PM EDTExcessive Heat WarningCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 11 more3 days

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.